A rare drug reaction: Toxic epidermal necrolysis following polymyxin B administration in a post-Bentall procedure

Read full text
Authors: Bhavin C. Patel, R Patel, Nisarg R. Hajariwala, Pankaj Maheshwari, Anil Ganju, Chetan Trivedi
Cited by: 1
References: 13

Abstract

ABSTRACT: Polymyxin B is a last-resort antibiotic used to treat multidrug-resistant (MDR) Gram-negative infections. While nephrotoxicity and neurotoxicity are well-documented, severe dermatologic adverse reactions such as toxic epidermal necrolysis (TEN) are exceedingly uncommon but clinically significant. A 54-year-old hypertensive male underwent an emergency Bentall procedure for DeBakey type I aortic dissection. The patient developed acute kidney injury requiring dialysis. The patient subsequently developed polymyxin B-sensitive Acinetobacter lwoffii septicemia, for which intravenous polymyxin B was initiated. On day 6 of therapy, the patient developed a widespread erythematous rash that progressed to bullous eruptions and skin sloughing involving over 30% body surface area. A clinical diagnosis of TEN was made. Polymyxin B was discontinued immediately, and the patient was managed with corticosteroids and wound care. The patient demonstrated complete clinical recovery. This case underscores the importance of heightened clinical suspicion for polymyxin B-induced toxic epidermal necrolysis and early withdrawal of the offending agent to ensure prompt detection and recovery.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Pneumocystis jirovecii pneumonia detection and treatment Antibiotic Resistance in Bacteria

Publication details

Journal / source
Indian Journal of Pharmacology
Publisher
Ovid Technologies (Wolters Kluwer Health)
Volume
58
Issue
2
Pages
156–158
Publication date
1 March 2026
Language
EN